Texas, 2024

Winter Storm and Winter Weather in Texas, February 10 to 11, 2024

February 10 to 11, 2024 · NWS AMA · 18 events in 18 counties and zones

A strong upper level low pressure system moved across the western United States and eventually across southern New Mexico and west Texas during the weekend of February 10-11. Out ahead of this feature, moisture was able to move in across the region which allowed rain and snow showers to develop across the Panhandles by late morning on the 10th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level low pressure system moved across the western United States and eventually across southern New Mexico and west Texas during the weekend of February 10-11. Out ahead of this feature, moisture was able to move in across the region which allowed rain and snow showers to develop across the Panhandles by late morning on the 10th. Temperatures for most areas were above freezing, other than the northwest where temperatures were below freezing which allowed for snowfall to begin to accumulate across this area. On the 10th, between 1-3 inches of snow fell across the far northwest combined Panhandles. A cold front pushed south late on the 10th into the early morning hours of the 11th and cooled temperatures below freezing for the entire area. Early on the 11th, better lift provided by the low pressure system started to move across the Panhandles and allowed numerous bands of widespread snowfall to develop over the region. Snowfall rates up to one half of an inch to an inch per hour occurred in the heaviest snow bands. The system exited to the east during the evening of the 11th. Snowfall totals ranged anywhere from a trace up to seven inches across the Panhandles. The highest totals were located across the northwest, where four to six inches of snowfall occurred during the event as well as across the southern Texas Panhandle, where snowfall accumulations ranged from 3.5 to 6.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 10, 5:28 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 10, 5:28 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
528 AM CST Sat Feb 10 2024

...New AVIATION...

.SHORT TERM ...
(Today through Sunday night)
Issued at 335 AM CST Sat Feb 10 2024

Watching a very complex winter setup unfolding across the
Panhandles starting this evening and continuing throughout the
day tomorrow. The potential is there for winter impacts across a
good portion of the Panhandles.

The main weather system as of 09Z is a slightly positive tilted
H500 trough with the main axis of said trough moving east into NW
Arizona. As the main system moves east across the southwestern
CONUS as it crosses into New Mexico later this evening as a broad
closed low, out ahead of the main system, upgliding with decent
H850-700 theta-e advection will aid in periods of snow across the
northwestern Panhandles as early as this afternoon. Aided with
persistent easterly surface winds, as we continue through the
morning hours, mid and low level moisture profiles will increase
throughout this period. Therefore, once the precipitation starts,
it should have no obstacles to reach the surface. While the
northeast Panhandles should start with snow, further south across
the I-40/I-27 corridors, precipitation should start as rain as
temperatures should reach the mid 40s by this afternoon. It won't
be until we get closer to midnight tonight that the southern
Texas Panhandle will transition to snow. By midnight tonight, the
NW Panhandles should have received a few inches of snow as the
snow further transitions to the majority of the Panhandles. The
only exception by midnight will be the far SE where temps may
still too warm for all snow and the far NE could be too far north
for any major accumulations throughout this period, but will watch
trends closely.

Here are where things can get interesting as we go past midnight
and continue through tomorrow morning, especially during the
overnight period for early tomorrow morning. Latest hi-res along
with other 10/00Z model and numerical data still illustrate a
closed H700 low traversing east across the Texas Rolling Plains
during the first half of tomorrow. H850-700 wind field along with
theta-e shows good wrap around moisture around the sfc-700 low(s)
as they move east across areas south of the Panhandles. As long
as the track does not diverge another 100 miles to the south of
the mean track as of this forecast package, as far north as the
I-40 corridor may experience a band or band(s) of snowfall with
snowfall rates of 1"+/hour in the more favorable areas of LL omega
co-located with the most pronounced theta-e advection into the
region. The dynamics could be there where even a rumble of thunder
cannot be completely ruled out, which could enhance snowfall
rates for a period of time. With that said, starting early
tomorrow and ending by tomorrow evening, someone in the southern
Texas Panhandle could have snowfall totals of several inches in
some localized areas. But the potential is there for this
favorable area of dynamics to still shift further south of the
Panhandles where just very light amounts of snow overall is
possible. This could occur if the main track of the closed low is
displaced further south where the main dynamics for mesoscale
banding will shift south as well. Another entity to watch is that
if NW flow is quickly established before the main band of snow
can materialize, drier air can undercut snowfall totals as well.
However, if snow does materialize for the Panhandles, as the band
pivots to the east, a prolonged period of snow is also possible
for areas underneath the main pivot area. Will update throughout
the event highlighting these enhanced areas of snow closely. Any
leftover rain and or snow will come to an end just after midnight
tomorrow night as the last of the precipitation moves east across
southern Oklahoma.

Current snowfall totals ending tomorrow night should range from
under an inch in the far NE Panhandles to 6"+ for portions of the
NW Panhandles and the far southern TX Panhandle. But again, any
shift in the main track of the low pressure system could decrease
these totals quite a bit in some areas. Will be watching trends
closely. High temperatures today will range from the lower 30s in
the far NW to lower 50s in the far SE TX Panhandle. High
temperatures tomorrow will range from lower to upper 30s across
all of the Panhandles.

Meccariello

&&

.LONG TERM ...
(Monday through Friday)
Issued at 335 AM CST Sat Feb 10 2024

After our winter weather system exits the Panhandles region,dry
conditions return for the long term forecast period. H500 westerly
flow will return in the main zonal flow regime where temperatures
will climb to near to slightly above average temperatures for mid
February. A very low chance of precipitation (under 20%) at this
time for the far SE TX Panhandle as a weather system moves
northeast into central OK. Will investigate further as we get
closer to next weekend.

Meccariello

&&

.AVIATION...
(12Z TAFS)
Issued at 520 AM CST Sat Feb 10 2024

VFR conditions expected to start the 12Z TAF period at all TAF
sites. Conditions should quickly deteriorate to MVFR/IFR cigs
between 16-18Z for KDHT/KGUY and around 18-20Z for KAMA. MVFR and
IFR cigs will be expected throughout the remainder of the TAF
period with reduced vsbys at times as well at all TAF sites due to
SN conditions. Winds will be out of the north and northeast at
5-15 kts with gusts up over 20 kts at times.

Meccariello

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                45  28  35  21 /  50  80  60  10
Beaver OK                  45  28  40  21 /  30  60  20   0
Boise City OK              38  25  34  17 /  70  90  10   0
Borger TX                  48  30  38  22 /  50  80  40  10
Boys Ranch TX              46  28  37  18 /  50  90  40  10
Canyon TX                  46  28  34  20 /  50  90  70  10
Clarendon TX               48  31  36  24 /  50  80  80  20
Dalhart TX                 41  25  34  16 /  70  90  20   0
Guymon OK                  42  26  38  20 /  50  80  10   0
Hereford TX                47  29  35  20 /  50  90  70  10
Lipscomb TX                47  29  38  22 /  40  50  30  10
Pampa TX                   46  30  36  22 /  60  80  50  10
Shamrock TX                50  31  37  25 /  50  70  70  20
Wellington TX              51  32  37  26 /  50  80  80  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Warning from noon today to noon CST Sunday for
     TXZ001-006.

     Winter Weather Advisory from midnight tonight to 6 PM CST Sunday
     for TXZ002>005-007>010-015.

     Winter Storm Warning from midnight tonight to 6 PM CST Sunday
     for TXZ011>014-016>020-317.

OK...Winter Storm Warning from noon today to noon CST Sunday for
     OKZ001.

     Winter Weather Advisory from midnight tonight to 6 PM CST Sunday
     for OKZ002.

&&

SHORT TERM...29
LONG TERM....29
AVIATION...29
Hazardous weather outlook, Feb 10, 3:52 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 AM CST Sat Feb 10 2024

OKZ001>003-TXZ001>020-317-102300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 AM CST Sat Feb 10 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Snow is expected across the majority of the Panhandles later today
into tonight, especially for the northwestern combined Panhandles
and the southern Texas Panhandle where several inches of snow is
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy snow are still expected on Sunday for portions of
the Panhandles where accumulating snowfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm, 9 winter weather. Local standard time, as filed.

Winter Storm, Dallam

When
February 10, 7:00 AM CST to February 11, 12:00 PM CST
Where
Dallam forecast zone
Reported by
CoCoRaHS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Five to seven inches of snow fell across western Dallam County, close to Texline. Much of the county saw three to four inches of snow with areas in the southeast part of the county, including around Dalhart, seeing around two to three inches of snow.

Winter Weather, Hartley

When
February 10, 7:00 AM CST to February 11, 12:00 PM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

A few far northeastern spots in Hartley County received three to four inches of snow, but the vast majority of the county observed two to three inches of snow.

Winter Weather, Moore

When
February 10, 7:00 AM CST to February 11, 12:00 PM CST
Where
Moore forecast zone
Reported by
CoCoRaHS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Northwestern Moore County observed three to four inches of snow. In addition locations north and west of Dumas observed two to three inches of snow, with the remainder of the county seeing one to two inches of snow.

Winter Weather, Sherman

When
February 10, 8:00 AM CST to February 11, 11:00 AM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Much of Sherman County observed two to three inches of snow. Portions of the far western portion of the county saw three to four inches of snow.

Winter Weather, Hutchinson

When
February 10, 7:00 PM CST to February 11, 12:00 PM CST
Where
Hutchinson forecast zone
Reported by
Public
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Much of the county observed one to two inches of snow. The far southern part of the county, near Borger, measured two to three inches of snow.

Winter Storm, Deaf Smith

When
February 10, 8:00 PM CST to February 11, 7:00 PM CST
Where
Deaf Smith forecast zone
Reported by
CoCoRaHS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The southern portion of Deaf Smith County observed around six to eight inches of snow. An observer in Dawn measured seven inches of snow. The snow amounts decreased further north in the county with two to three inches measured in the northern third of the county. Amounts near Hereford were around four to six inches.

Winter Storm, Oldham

When
February 10, 8:00 PM CST to February 11, 7:00 PM CST
Where
Oldham forecast zone
Reported by
COOP Observer
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Much of Oldham County observed two to three inches of snow. The far southeast part of the county measured snow amounts higher around four to five inches.

Winter Storm, Potter

When
February 10, 8:00 PM CST to February 11, 7:00 PM CST
Where
Potter forecast zone
Reported by
CoCoRaHS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The northern half of the county measured two to three inches of snow but the southern half, close to the I-40 corridor, measured four to six inches. 5.6 inches of snow was the official amount at the Amarillo observing site at the NWS office.

Winter Storm, Randall County

When
February 10, 8:00 PM CST to February 11, 7:00 PM CST
Where
Randall County forecast zone
Reported by
CoCoRaHS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The northern half of the county measured four to six inches of snow, including Amarillo. Further south, amounts were higher around six to eight inches. 6.5 inches of snow was measured near Timbercreek Canyon and the Palisades communities.

Winter Weather, Hansford

When
February 10, 8:00 PM CST to February 11, 12:00 PM CST
Where
Hansford forecast zone
Reported by
Public
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

One to two inches of snow fell across western Hansford County. Less than an inch of snow fell in the eastern part of the county.

Winter Weather, Roberts

When
February 10, 8:00 PM CST to February 11, 12:00 PM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Less than an inch of snow fell in the northern part of the county down to Miami. Further south, amounts of one to three inches occurred.

Winter Weather, Hemphill

When
February 10, 8:00 PM CST to February 11, 12:00 PM CST
Where
Hemphill forecast zone
Reported by
Public
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Less than an inch of snow fell in the northern parts of the county and around Canadian. Amounts of one to three inches fell in the southern half of the county.

Winter Storm, Armstrong

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Armstrong forecast zone
Reported by
CoCoRaHS
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

A large swath of 4 to 7 of snow covered Armstrong County.

Winter Storm, Carson

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Carson forecast zone
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Four to six inches of snow fell in southern Carson County near the I-40 corridor. Amounts decreased further north in the county with amounts of one to three inches that fell. Several traffic accidents occurred along I-40.

Winter Storm, Gray

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Gray forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

One to three inches of snow fell in the northern parts of Gray County, including around Pampa. Further south toward the I-40 corridor, higher amounts of around four to six inches of snow occurred. Several car accidents occurring along I-40 in southern Gray County.

Winter Storm, Donley

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

A large swath of four to eight inches of snow fell across Donley County. 7.5 inches of snow was observed near Hedley.

Winter Weather, Wheeler

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Wheeler forecast zone
Reported by
Public
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

One to three inches of snow fell in the northern half of Wheeler County. Higher amounts around four to six inches occurred in the southern part of the county near I-40. Two inches was measured around Wheeler while Shamrock received four to five inches of snow.

Winter Weather, Collingsworth

When
February 11, 12:30 AM CST to 8:30 PM CST
Where
Collingsworth forecast zone
Reported by
Public
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Collingsworth County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162287, 1162288, 1162290, 1162289, 1162305, 1162292, 1162293, 1162294, 1162295, 1162304, 1162306, 1162307, 1162297, 1162298, 1162299, 1162301, 1162302, 1162303.